All lots of all sterile products repackaged and distributed by Clinical Specialties Compounding Pharmacy have been recalled due to lack of sterility assurance. The recall follows concerns regarding practices at the site which cannot assure the sterility of the products. A compromised sterile product puts patients at risk for serious and possibly life threatening infection.
The expanded recall follows the firm’s initial recall of Avastin due to reports of five patients who had been diagnosed with serious eye infections associated with the use of the product. The CDC notified the FDA of the endophthalmitis infections related to Avastin. This type of infection occurs inside the eyeball. Endophthalmitis after intravitreal injection is a serious complication that can lead to permanent loss of vision. Clinical Specialties Compounding Pharmacy repackaged the Avastin into individual single-use syringes from the manufactured vials labeled as sterile.
Clinical Specialties Compounding Pharmacy’s sterile products covered under this recall were distributed nationwide between October 19, 2012, and March 19, 2013. Health care providers should stop using all sterile products distributed by Clinical Specialties Compounding and return them to the company.
See the Recall